|Does Viread need to be taken with food, or not?
Jul 6, 2005
Question: Everything I have read on the Internet, as well as my doctor, says that Viread does not need to be taken with food. Yet, on my prescription bottle, there is always a little sticker attached that says "Take medication WITH FOOD." When I asked the pharmacist who dispenses my meds about this, she said "It's just better to take it with food." I have taken Viread everyday since May 13, 2003. I also take 2 Viramune tablets, Epivir, a multivitamin tablet and a B-complex tablet, all at the same time in the morning. Sometimes I take it with food and sometimes not. I have been undetectable since August 2003 and my last T-cell count was 800 (40%). Is it really better to take the Viread with food? Why the discrepancy? Am I putting myself in danger by not taking the medication with food? This has been in the back of my mind for some time and I just wanted to know what your take was on it. Thank you, doctor.
Response from Dr. Sherer
Viread (tenofovir) is better absorbed when taken with food, a difference of 40% in the total drug exposure and 14% in the maximal drug levels. The current package insert does recommend that Viread be taken with food. More broadly, most ART regimens are better tolerated and less likely to be associated with gastrointestinal side effects when they are taken with food. (Note that some ART drugs - like DDI EC (Videx) - require an empty stomach for adequate absorption.)
The drug levels that are achieved with Viread far exceed the levels that are needed for its full antiviral effect. And some of its important toxicity, like its kidney toxicity, may be associated with higher levels of the drug. (The potential kidney toxicity is very uncommon in people with normal kidney function when they start the drug, but an important issue for any person with some degree of impaired kidney function who is considering taking Viread). For these two reasons, most clinicians do not insist that their patients take the drug with food in order to achieve the highest possible drug levels. The current experience with the drug suggests that it is effective when dosed with or without food, as in your case. You and your doctor are not putting you in danger with this practice.
At the end of the day, this question should be answered in your specific case by your doctor, so be sure to discuss it with him or her.
undetectable viral load, declining cd4s
- Is White Bumps On Penis A Sign Of Acute HIV Infection?
- Achy Balls After Handjob Worried I Have HIV
- Burning Penis After Anal Sex Bottom Worried I Have HIV
- Dry Cough After Erotic Massage Worried I Have HIV
- Dry Cough After Handjob Worried I Have HIV
- Itchy Vagina After Deep Kissing Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.